A client taking duloxetine recently began tramadol. The client is agitated and diaphoretic and has diarrhea, fever, hyperreflexia, and inducible clonus. Which complication should the nurse suspect?
1Anticholinergic toxicity related to excessive muscarinic receptor blockade.
2Neuroleptic malignant syndrome related to dopamine-receptor antagonism.
3Malignant hyperthermia related to exposure to a triggering anesthetic.
4Serotonin syndrome related to combined serotonergic drug activity.✓ Correct answer
Explanation
Duloxetine is an SNRI, and tramadol has serotonergic activity. Their combination increases the risk of serotonin syndrome. Agitation, diaphoresis, gastrointestinal symptoms, fever, hyperreflexia, and clonus are characteristic findings. The serotonergic drugs are withheld, the provider or emergency response is notified, and supportive treatment and close monitoring are initiated according to severity.
Clinical reasoning Serotonin syndrome combines mental-status change, autonomic activation, and neuromuscular hyperactivity. Hyperreflexia and clonus strongly distinguish it from anticholinergic toxicity and neuroleptic malignant syndrome.
Decision rule When duloxetine is combined with another serotonergic drug, treat agitation plus diaphoresis, diarrhea, hyperreflexia, or clonus as a potentially life-threatening serotonergic reaction.